Abstract:We investigate the possibility of applying approximation methods to the famous Muskhelishvili equation on a simple closed smooth curve $\Gamma$. Since the corresponding integral operator is not invertible the initial equation has to be corrected in a special way. It is shown that the spline Galerkin, spline collocation and spline qualocation methods for the corrected equation are stable, and the corresponding approximate solutions converge to an exact solution of the Muskhelishvili equation in appropriate norms. Numerical experiments confirm the effectiveness of the proposed methods.
- Raymond H. Chan, Thomas K. Delillo, and Mark A. Horn, The numerical solution of the biharmonic equation by conformal mapping, SIAM J. Sci. Comput. 18 (1997), no. 6, 1571–1582. MR 1480625, DOI 10.1137/S1064827595292710
- Raymond H. Chan, Thomas K. DeLillo, and Mark A. Horn, Superlinear convergence estimates for a conjugate gradient method for the biharmonic equation, SIAM J. Sci. Comput. 19 (1998), no. 1, 139–147. Special issue on iterative methods (Copper Mountain, CO, 1996). MR 1616882, DOI 10.1137/S1064827596303570
- J. M. Chuang and S. Z. Hu, Numerical computation of Muskhelishvili’s integral equation in plane elasticity, Proceedings of the Sixth International Congress on Computational and Applied Mathematics (Leuven, 1994), 1996, pp. 123–138. MR 1393724, DOI 10.1016/0377-0427(95)00190-5
- M. Costabel and J. Saranen, Boundary element analysis of a direct method for the biharmonic Dirichlet problem, The Gohberg anniversary collection, Vol. II (Calgary, AB, 1988) Oper. Theory Adv. Appl., vol. 41, Birkhäuser, Basel, 1989, pp. 77–95. MR 1038333
- M. Costabel, I. Lusikka, and J. Saranen, Comparison of three boundary element approaches for the solution of the clamped plate problem, Boundary elements IX, Vol. 2 (Stuttgart, 1987) Comput. Mech., Southampton, 1987, pp. 19–34. MR 965334
- Martin Costabel and Monique Dauge, Invertibility of the biharmonic single layer potential operator, Integral Equations Operator Theory 24 (1996), no. 1, 46–67. MR 1366540, DOI 10.1007/BF01195484
- Philip J. Davis and Philip Rabinowitz, Methods of numerical integration, 2nd ed., Computer Science and Applied Mathematics, Academic Press, Inc., Orlando, FL, 1984. MR 760629
- V. D. Didenko and B. Silbermann, On stability of approximation methods for the Muskhelishvili equation, J. Comput. Appl. Math. 146 (2002), no. 2, 419–441. MR 1925971, DOI 10.1016/S0377-0427(02)00393-X
- Victor D. Didenko and Bernd Silbermann, Spline approximation methods for the biharmonic Dirichlet problem on non-smooth domains, Toeplitz matrices and singular integral equations (Pobershau, 2001) Oper. Theory Adv. Appl., vol. 135, Birkhäuser, Basel, 2002, pp. 145–160. MR 1935762
- V. D. Didenko and G. L. Pel′ts, On the stability of the spline-qualocation method for singular integral equations with conjugation, Differentsial′nye Uravneniya 29 (1993), no. 9, 1593–1601, 1654 (Russian, with Russian summary); English transl., Differential Equations 29 (1993), no. 9, 1383–1391 (1994). MR 1278829
- R. Duduchava, On general singular integral operators of the plane theory of elasticity, Rend. Sem. Mat. Univ. Politec. Torino 42 (1984), no. 3, 15–41. MR 834780
- R. V. Duduchava, General singular integral equations and fundamental problems of the plane theory of elasticity, Trudy Tbiliss. Mat. Inst. Razmadze Akad. Nauk Gruzin. SSR 82 (1986), 45–89 (Russian). MR 884698
- I. Gohberg, N. Feldman, Convolution Equations and Projection Methods for their Solutions, Akademie Verlag, Berlin, 1974.
- I. Gohberg, N. Krupnik, Introduction to the theory of one-dimensional singular integral operators, Birkhäuser, Basel, Boston, Berlin, 1995.
- Rainer Kress, Linear integral equations, 2nd ed., Applied Mathematical Sciences, vol. 82, Springer-Verlag, New York, 1999. MR 1723850, DOI 10.1007/978-1-4612-0559-3
- Jian-ke Lu, Complex variable methods in plane elasticity, Series in Pure Mathematics, vol. 22, World Scientific Publishing Co., Inc., River Edge, NJ, 1995. MR 1370444, DOI 10.1142/9789812831347
- N.I. Muskhelishvili, Fundamental Problems in Theory of Elasticity, Nauka, Moscow, 1966 (in Russian).
- N. I. Muskhelishvili, Singulyarnye integral′nye uravneniya, Third, corrected and augmented edition, Izdat. “Nauka”, Moscow, 1968 (Russian). Granichnye zadachi teorii funktsiĭ i nekotorye ikh prilozheniya k matematicheskoĭ fizike. [Boundary value problems in the theory of function and some applications of them to mathematical physics]; With an appendix by B. Bojarski. MR 0355495
- V. Z. Parton and P. I. Perlin, Integral′nye uravneniya teorii uprugosti, “Nauka”, Moscow, 1977 (Russian). With an introduction by D. I. Šerman and appendices by S. F. Stupak and N. F. Andrianov. MR 509209
- P. I. Perlin and Ju. N. Šaljuhin, On the numerical solution of the integral equations of plane elasticity theory, Izv. Akad. Nauk Kazah. SSR Ser. Fiz.-Mat. 1 (1976), 86–88, 94 (Russian). MR 0455783
- P.I. Perlin and Yu.N. Shalyukhin, On the numerical solution of some plane problems in elasticity theory, Prikl. Mech. 15 (1977) p. 83-86 (in Russian).
- Siegfried Prössdorf and Bernd Silbermann, Numerical analysis for integral and related operator equations, Mathematische Lehrbücher und Monographien, II. Abteilung: Mathematische Monographien [Mathematical Textbooks and Monographs, Part II: Mathematical Monographs], vol. 84, Akademie-Verlag, Berlin, 1991 (English, with English and German summaries). MR 1206476
- Larry L. Schumaker, Spline functions: basic theory, Robert E. Krieger Publishing Co., Inc., Malabar, FL, 1993. Correlated reprint of the 1981 original. MR 1226234
- Ian H. Sloan, A quadrature-based approach to improving the collocation method, Numer. Math. 54 (1988), no. 1, 41–56. MR 960849, DOI 10.1007/BF01403890
- V. Didenko
- Affiliation: Mathematics Department, University of Brunei Darussalam, Tungku BE 1410, Brunei
- E. Venturino
- Affiliation: Dipartimento di Matematica, Universitá di Torino, via Carlo Alberto 10, 10123 Torino, Italy
- Received by editor(s): January 26, 2006
- Received by editor(s) in revised form: June 20, 2006
- Published electronically: February 23, 2007
- Additional Notes: The first author thanks INDAM for the support provided to him during his June 2002 visit to the University of Torino, where most of this research was carried out. He was also partially supported by UBD via Grant UBD/PNC2/2/RG/1(49)
- © Copyright 2007
American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.
- Journal: Math. Comp. 76 (2007), 1317-1339
- MSC (2000): Primary 65R20
- DOI: https://doi.org/10.1090/S0025-5718-07-01971-0
- MathSciNet review: 2299776